Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Tired of looking like a corpse
Apr 2, 2008

I've had HIV and hepatitis C since 1988. I've been taking Sustiva, Epivir and Zerit for three years, and during that whole time my cheeks have kept sinking. My doctor says what matters is that my Tcells are good and my viral load is good, and they're just fine: I've got 415 Tcells and am undetectable. So he doesn't see any reason to change, and I've gotta admit neither do I (I don't want to risk getting resistance or really bad side effects from another batch of drugs), but at the same time I'm feeling more and more like a corpse every day--it's nearly getting to the point where I don't want to go out in public. If I can't switch, is there anything else I can do?

Response from Dr. Pierone

There were some famous ads in the 1960's for Tareyton cigarettes in which a black eye sporting protagonist would state "Us Tareyton smokers would rather fight than switch!" I know, I know, proper grammar would be "We Tareyton smokers would rather fight than switch", but these dudes didn't need no stinkin grammar, and they sure didn't need to be switching their brand of cigarettes for some trendy new fangled smokes. What they were smoking was just fine; wasn't broke, and didn't need fixin. So there.

I mention this historical advertising vignette not to compare HIV medications to cigarettes, but to highlight the human aversion to change. Change can be scary, unsettling, and always involves some element of uncertainty. So if a treatment strategy is working, then there really is no impetus to change a thing.

But treatment success is defined by two measures - efficacy and safety. Your regimen scores high on efficacy and has produced virologic suppression. But your cocktail flunks big time on the side effect side of the scorecard.

So unless one of your treatment goals is to get an early jump on Halloween, it is time to change. There have been more than a few Zerit to Viread switch studies which have proven that this strategy works. It is both efficacious (fat wasting reverses) and safe (viral load stays undetectable).

You could also have Sculptra and or Radiesse facial filler injections which will restore your previous facial fullness faster than changing off Zerit alone.

Thanks for posting and good luck!



Previous
should I switch to avoid lipoatrophy?
Next
what can make me lose face fat?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement